Florida, 2015

Rip Currents in Florida, May 23 to 25, 2015

May 23 to 25, 2015 · NWS MLB · 4 events in 2 counties and zones

Enhanced onshore flow created rough surf and numerous strong rip currents that kept local beach patrols extremely busy during the Memorial Day holiday weekend. Beach safety and local news media indicated four rip current related drownings and over 500 ocean rescues, primarily in Volusia and Brevard Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Enhanced onshore flow created rough surf and numerous strong rip currents that kept local beach patrols extremely busy during the Memorial Day holiday weekend. Beach safety and local news media indicated four rip current related drownings and over 500 ocean rescues, primarily in Volusia and Brevard Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 23, 9:40 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 23, 9:40 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1040 AM EDT SAT MAY 23 2015

.DISCUSSION...

LARGE HI PRES RIDGE BLANKETING THE CONUS E OF THE MS RIVER VALLEY
WILL BE THE DOMINANT WX FEATURE ACRS CENTRAL FL TODAY. H100-H70
ANTICYLONIC CIRCULATION CENTERED OVER THE CAROLINAS EXTENDS FROM THE
YUCATAN PENINSULA TO THE GREAT LAKES. A LIGHT BUT DEEP E/NERLY FLOW
PREVAILS ACRS THE FL PENINSULA... ONE OF THE LEAST ACTIVE REGIMES
FOR CENTRAL FL WRT DIURNAL CONVECTION. TO FURTHER SUPPRESS
CONVECTION...H85-H50 ANALYSIS REVEALS A ANTICYCLONE CENTERED JUST N
OF TAMPAX BAY WITH A VORT MIN AXIS SPANNING THE I-4 CORRIDOR. H100-
H70 MOISTURE IS LACKING WITH MEAN RH VALUES LARGELY AOB 70PCT. UPR
LVLS NOT MUCH HELP EITHER WITH THE H30-H20 LYR DOMINATED BY WEAK
CONVERGENCE.

MORNING SOUNDINGS REVEALED PWATS ARND 1.6" AND H50 TEMPS ARND -9C...
SUFFICIENT TO SUPPORT ISOLD/SCT CONVECTION. HOWEVER...GIVEN THE LACK
OF DYNAMIC SUPPORT...AND SHRA/TSRA ACTIVITY WILL REQUIRE
SEABREEZE/MESOSCALE BOUNDARY INTERACTION IN ORDER TO DVLP. IN THE
FACE OF THE AFOREMENTIONED DEEP E/NE FLOW...ANY SEA BREEZE MERGER
WILL OCCUR OVER THE WRN PENINSULA. AFTN MAX TEMPS OVER THE INTERIOR
SHOULD REACH THE CONVECTIVE TRIGGERS BY MID AFTN (L90S)...BUT MOST
CONVECTION WILL BE LIMITED TO AREAS W OF THE FL TURNPIKE.

MRNG FCST PACKAGE LOOKS GOOD...NO SIG CHANGES.

&&

.AVIATION...THRU 24/12Z

SFC WINDS: THRU 24/00Z...E/NE 12-15KTS WITH OCNL G20-23KTS N OF KMLB-
KISM.  BTWN 24/00Z-24/03Z...E/NE DIMINISHING TO 3-7KTS CONTG THRU
24/12Z.

VSBYS/WX/CIGS: THRU 23/18Z...LCL MVFR CIGS BTWN FL020-030 COASTAL
SITES  ASSOCD WITH THE FORMATION OF THE EAST COAST SEA BREEZE...
ISOLD MVFR SHRAS/TSRAS S OF KFPR. BTWN 23/18Z-23/24Z...SCT MVFR
SHRAS/ISOLD IFR TSRAS W OF KSFB-KOBE. AFT 24/00Z...SLGT CHC MVFR
SHRAS COASTAL SITES.

&&

.MARINE...

HI PRES RIDGE CENTERED OVER THE MID ATLC WILL MAINTAIN AN ERLY FLOW
ACRS THE LCL ATLC. LOOSER PGRAD S OF SEBASTIAN INLET DUE TO A WEAK
STATIONARY TROF OVER TREASURE COAST...RESULTING IN A LIGHT TO GENTLE
BREEZE OVER THE SRN LEG...GENTLE TO MODERATE BREEZE BREVARD/VOLUSIA
LEGS. SEAS BUILDING FROM 2-3FT TO 3-4FT THIS AFTN. NO SIG CHANGES
WITH THE MID MRNG UPDATE.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM/IMPACT WX...MOSES
Hazardous weather outlook, May 23, 9:42 AM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1042 AM EDT SAT MAY 23 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-232000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1042 AM EDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ISOLATED SHOWERS AND STORMS WILL CONTINUE TO MOVE INTO THE SAINT
LUCIE AND MARTIN COUNTY COASTS THROUGH MIDDAY ALONG A WEAKENING
FRONTAL BOUNDARY.

ONCE THE EAST COAST SEA BREEZE DEVELOPS AND MOVES INLAND EARLY
THIS AFTERNOON...LINGERING MOISTURE WILL ALLOW FOR ISOLATED
LIGHTNING STORMS ALONG THE INLAND MOVING EAST COAST SEA BREEZE
ACROSS THE INTERIOR.

THE MAIN STORM THREATS WILL BE OCCASIONAL LIGHTNING...BRIEF
DOWNPOURS...GUSTY WINDS TO AROUND 40 MPH. ANY ACTIVITY WILL MOVE
TO THE SOUTHWEST AT AROUND 10 MPH.

.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL LEAD TO A MODERATE RISK OF RIP
CURRENTS AT AREA BEACHES THIS AFTERNOON BETWEEN 3 PM AND SUNSET.
ASK THE BEACH PATROL FOR ADDITIONAL INFORMATION ABOUT OCEAN
HAZARDS WHEN YOU ARRIVE AT THE BEACH AND ALWAYS HEED THE ADVICE OF
THE LOCAL BEACH PATROL. TO DECREASE YOUR CHANCE OF BEING CAUGHT IN
A RIP CURRENT SWIM ONLY WITHIN SIGHT OF A LIFEGUARD...AND NEVER
SWIM ALONE.

.FIRE WEATHER IMPACT...
INCREASINGLY DRY VEGETATION AND OCCASIONALLY BREEZY EAST-NORTHEAST
WINDS THIS AFTERNOON WILL RESULT IN A MODERATE FIRE DANGER ACROSS
EAST CENTRAL FLORIDA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE CHANCE FOR ISOLATED SHOWERS AND STORMS WILL DECREASE THIS
HOLIDAY WEEKEND DUE TO STRENGTHENING ONSHORE FLOW. A SMALL THREAT
FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE WELL INLAND
FROM THE EAST COAST. THE FLOW WILL ALSO KEEP AFTERNOON HIGH
TEMPERATURES A LITTLE COOLER...WHILE PRODUCING A WEAKER AND FASTER
MOVING EAST COAST SEA BREEZE.

DETERIORATING BOATING CONDITIONS ARE EXPECTED LATE THIS HOLIDAY
WEEKEND...ESPECIALLY OVER THE OFFSHORE WATERS...AS A STRONG HIGH
PRESSURE RIDGE BUILDING NORTH OF FLORIDA INCREASES ONSHORE WINDS
AND BUILDS SEAS. THERE WILL ALSO BE AN ELEVATED THREAT FOR ROUGH
SURF AND DANGEROUS RIP CURRENTS AT AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON.

MOSES/SEDLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 rip current. Local standard time, as filed.

Rip Current, Coastal Volusia County

When
May 23, 11:00 AM EST to May 25, 7:00 PM EST
Where
Coastal Volusia County forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 43-year-old male tourist from Tampa died after being pulled unconscious from rough surf in Daytona Beach Shores around 1100 EST on May 24. One would be rescuer was taken to the hospital and listed in stable condition. Beach patrol indicated there were strong rip currents at the time.

Rip Current, Coastal Volusia County

When
May 23, 11:00 AM EST to May 25, 7:00 PM EST
Where
Coastal Volusia County forecast zone
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
County Official
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

Volusia County Beach Patrol confirmed the death of a 62-year-old male from Lebanon who died after being rescued from a rip current near the 1700 block of Atlantic Avenue in Ormond Beach around 0955 EST on May 25. The man was unconscious after being pulled from the surf and later died at the hospital. Nearby at Daytona Beach, three people were rescued from rough surf and rip currents and transported to a local hospital.

Rip Current, Brevard

When
May 23, 11:00 AM EST to May 25, 7:00 PM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Newspaper

The body of a 50-year-old male from Kissimmee was pulled from the surf near the 700 block of Atlantic Street in Melbourne Beach around 1130 EST on May 25. Brevard County Fire Rescue and Beach Patrol noted there were strong rip currents in the area at the time. Two others were rescued from rough surf and rip currents to the north at Playalinda Beach and one person was rescued to the south at Hightower Beach in Satellite Beach.

Rip Current, Brevard

When
May 23, 11:00 AM EST to May 25, 7:00 PM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 32-year-old male from Fellsmere drowned while rescuing his younger cousin from a rip current north of the Sebastian Inlet Jetty. He apparently went under after successfully pushing the younger male, who was uninjured, out of the rip current. The older male was pulled from the water by two surfers around 1750 EST on May 25 and taken to a trauma center, where he was later pronounced dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Volusia County2015-05-2443MaleIn WaterDirect
Rip Current, Coastal Volusia County2015-05-2562MaleIn WaterDirect
Rip Current, Brevard2015-05-2550MaleIn WaterDirect
Rip Current, Brevard2015-05-2532MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569484, 569485, 569487, 569490.